Tornadoes · United States · North Carolina · 2004

F0 tornado, Apex, North Carolina, September 27, 2004

This F0 tornado ran 4.0 miles across Wake County on September 27, 2004, touching down at 7:30 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 27, 2004
Touchdown
7:30 PM EDT (23:30 UTC)
Path length
4.0 miles (6.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wake County
Touchdown point
35.700, -78.820
Lift-off point
35.750, -78.870
Record number
1656

What the Weather Service recorded

A tornado touched down near the intersection of Holly Springs Road and Kildaire Farm Road. Minor property damage occurred to a few mobile homes, and a few trees and power lines were blown down. The tornado lifted briefly, and then touched down again on the north side of Apex were several large trees were blown down, especially near the intersection of Schiefflin Road and James road, and along Culvert Street.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS RAH issued a tornado warning for this county at 23:08 UTC, 22 minutes before the tornado touched down, in force until 23:45 UTC.

Issued (UTC)ExpiredProductOffice
23:08 UTC23:45 UTCTornado WarningRAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Sep 27, 2:50 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 27, 2:50 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON SEP 27 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

HPCS JEANNE TRACK HAS TRENDED SLOWER AND A LITTLE LEFT SINCE
YESTERDAY. INITIALLY WEAK DEEP LAYER SHEAR HAS KEPT THE HEAVY RAIN
SHIELD CLOSER TO THE STORMS CENTER... WITH VERY SLOW NORTHWARD
PROGRESSION OF THE FIRST RAIN BAND INTO SOUTH CENTRAL NC. THE DEEP
LAYER SHEAR IS PROGGED TO INCREASE TO THE LEFT OF THE CENTER
TOMORROW BUT REMAIN ALONG-SHEAR... WHICH WOULD TEND TO SHOVE THE
HEAVY RAIN SHIELD WELL NNE OF THE CENTER AND LIMIT EXCESSIVE
RAINFALL TOTALS. THE STRONG INVERTED TROUGH EXTENDING NORTHEAST FROM
JEANNE ACROSS THE CWA SHOULD HOLD STATIONARY OR DRIFT A BIT TO THE
NORTHWEST... AND THIS MAY SERVE AS A HEAVY RAIN FOCUS OVERNIGHT
THROUGH TUE MORNING. WILL LEAVE THE FLASH FLOOD WATCH AS IS...
ALTHOUGH WILL EXTEND IT A BIT IN TIME UNTIL 4 PM TUE. EXPECT TOTALS
OF 2 TO 4 INCHES... A LITTLE LESS IN THE COASTAL PLAIN. REGARDING
THE TORNADO RISK... UNLESS THE SURFACE TROUGH MOVES WELL WEST OF THE
CWA... THE NE WINDS ON ITS WEST SIDE WITHIN THE WEDGED AIR MASS WILL
POSE A SERIOUS THREAT OF GREATLY ENHANCED HELICITIES AS JEANNES
CENTER APPROACHES... AND ESPECIALLY WHERE A LITTLE HEATING CAN RAISE
CAPES. A BROAD SPS FOR THIS THREAT WILL BE ISSUED. FOR TUE... WILL
TAPER OFF PRECIP CHANCES FROM SOUTHWEST TO EAST AS THE CIRCULATION
CENTER EXITS BY EVENING ACCORDING TO THE OFFICIAL TRACK. LOWS 65-72
TONIGHT... HIGHS 71-78 TUE.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

THE GFS/ECMWF/00Z UKMET AGREE ON JEANNE OFFSHORE AND MOVING QUICKLY
AWAY WED (ALTHOUGH THE OLD UKMET AND DGEX HOLD IT CLOSER TO THE
COAST). WILL CONTINUE TREND OF DRYING BUT WITH THE UPPER JET
OVERHEAD AND A FAIRLY BRISK SOUTHERN STREAM WEST-SOUTHWESTERLY FLOW
PERSISTING... WE SHOULD SEE ENOUGH MID LEVEL SKY COVER FOR PERIODS
OF PARTLY CLOUDY SKIES THROUGH THE END OF THE WEEK. THEN A DEEP
TROUGH TRANSLATES EASTWARD WITH AN ATTENDANT COLD FRONT... ALTHOUGH
WITH SCANT OPPORTUNITY FOR ANY MOISTURE RETURN IN THE LOW LEVELS...
WILL KEEP THE FROPA DRY FOR NOW. WILL FAVOR TEMPS NEAR THE GFS
ENSEMBLE MOS GUIDANCE.

&&

.AVIATION...
KEEP THE LOW CLOUDS IN THROUGH TUE MORNING WITH HEAVY RAIN MOVING IN
OVER THE NEXT SEVERAL HOURS AND LOW LEVEL WIND SHEAR OVERNIGHT INTO
TUE MORNING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR MOST OF CENTRAL NC.
&&

SHORT TERM/LONG TERM...HARTFIELD
AVIATION...LOCKLEAR
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EDT MON SEP 27 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
552 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA.

A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN
SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4
INCHES WITH LOCALLY HEAVIER AMOUNTS IN  EXCESS OF 5 INCHES.

.DAY TWO...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE
DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH
THE EARLY MORNING HOURS.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD
CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

27

In the hours before

Special weather statement, Sep 27, 1:41 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT MON SEP 27 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280837-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
141 PM EDT MON SEP 27 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

THE REMNANTS OF HURRICANE JEANNE ARE EXPECTED TO APPROACH FROM THE
SOUTH TONIGHT AND MOVE ACROSS CENTRAL NORTH CAROLINA ON TUESDAY.
THE COMBINATION OF A WEAK SURFACE BOUNDARY COMBINED WITH BREAKS IN
THE CLOUD COVERAGE WILL FURTHER HEIGHTEN THE TORNADO THREAT OVER
CENTRAL NORTH CAROLINA.

BANDS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
INCREASE OVER THE AREA LATER TODAY AND TONIGHT.  RAPID CHANGES IN
WIND DIRECTION WITH HEIGHT ABOVE GROUND LEVEL AHEAD OF THE STORM
CENTER WILL INCREASE CHANCES OF ISOLATED TORNADOES WITH THE HEAVY
RAIN BANDS.

LOCATIONS WITH GREATEST RISK OF ISOLATED TORNADOES WILL BE JUST TO
THE SOUTH AND EAST OF THE STORM TRACK. CURRENT PROJECTIONS MOVE THE
STORM CENTER FROM THE SOUTHWEST NEAR ALBEMARLE AND TROY TUESDAY
MORNING TO THE RALEIGH-DURHAM AREA TUESDAY EVENING.

GUSTY STRAIGHT LINE WINDS...WITH LOCALIZED WIND GUSTS UP TO 30 TO 40
MPH ARE ALSO POSSIBLE IN THE HEAVY RAIN BANDS TONIGHT AND TUESDAY.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BL
Special weather statement, Sep 27, 4:30 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON SEP 27 2004

NCZ042-073>078-083>086-088-089-272225-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
WAYNE NC-
INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD...
ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES...
TROY AND WADESBORO
430 PM EDT MON SEP 27 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT FOR THE SOUTHERN COUNTIES
OF CENTRAL NORTH CAROLINA...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ROUGHLY THE SOUTH
HALF OF CENTRAL NORTH CAROLINA. THROUGH 630 PM...OCCASIONAL SHOWERS
WITH INFREQUENT RUMBLES OF THUNDER WILL CROSS THE SOUTHERN PIEDMONT
AND SANDHILL COUNTIES.

THESE SHOWERS WILL PRODUCE WIND GUSTS BETWEEN 25 AND 35 MPH AND
RAINFALL AMOUNTS UP TO AN INCH IN LESS THAN AN HOUR.

DUE TO THE THREAT OF TORNADOES...YOU ARE URGED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE EVENING.
ADDITIONAL WEATHER WATCHES ARE POSSIBLE AND THERE COULD BE A FEW
WARNINGS.
Local storm report, Sep 27, 5:45 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          SOUTHERN PINES          35.18N 79.40W
09/27/2004                   MOORE              NC   LAW ENFORCEMENT

            TORNADO ON THE GROUND SOUTHSIDE OF SOUTHERN PINES. TREES
            AND POWERLINES DOWN.

&&

WSS
Local storm report, Sep 27, 6:02 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TORNADO          SOUTHERN PINES          35.18N 79.40W
09/27/2004                   MOORE              NC   LAW ENFORCEMENT

            CARS FLIPPED OVER FROM TORNADO. DAMAGE TO SEVERAL
            BUILDINGS. ROOFS TAKEN OFF A FEW METAL BUILDINGS.

&&

BLAES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

11.5 hours before the tornado, 103 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50333, lifted condensation level 515 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 80 square meters per square second, 0 to 6 km bulk shear 25 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50333 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

0.5 hours after it, 103 km from the path. September 28, 2004.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 113 joules per kilogram, CIN -25, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 195 square meters per square second, 0 to 6 km bulk shear 51 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Raleigh / Durham (RDU), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:51 UTC747170° 7 kt1013.2
22:51 UTC747270° 7 kt1012.9
23:51 UTC747280° 8 kt1012.9-RA
00:51 UTC757390° 10 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 33 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of September 27, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 275:45 AM EDTF0Hampton, SC0.540
September 276:00 AM EDTF0Bulloch, GA0.540
September 277:15 AM EDTF0Screven, GA0.740
September 278:30 AM EDTF0Berkeley, SC1.0150
September 2710:20 AM EDTF0Jenkins, GA0.530
September 2710:23 AM EDTF1Clarendon, SC3.04004
September 2712:05 PM EDTF1Florence, SC0.430$20,000
September 2712:54 PM EDTF1Georgetown, SC1.630$30,000
September 271:39 PM EDTF0Aiken, SC3.0100
September 272:03 PM EDTF0Lee, SC6.080
September 272:25 PM EDTF1Marion, SC1.530$30,000
September 272:30 PM EDTF0Chesterfield, SC3.0120
September 272:52 PM EDTF0Dillon, SC0.225
September 273:15 PM EDTF0Marlboro, SC0.125
September 274:39 PM EDTF0Saluda, SC2.080
September 275:08 PM EDTF1Newberry, SC3.0220
September 275:30 PM EDTF0Lexington, SC1.080
September 275:41 PM EDTF1Moore, NC8.0200
September 275:44 PM EDTF0Newberry, SC3.0100
September 276:20 PM EDTF0Moore, NC0.525
September 277:45 PM EDTF0Richmond, NC0.525
September 278:00 PM EDTF1Martin, NC0.2100$100,000
September 278:10 PM EDTF0Montgomery, NC1.050
September 279:08 PM EDTF2Fairfield, SC2.0220113
September 2710:15 PM EDTF1Cherokee, SC0.850$90,000
September 2711:00 PM EDTF1Cleveland, NC2.030$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.